Alert archive / Kentucky / Tornado Warnings in 2024

Tornado Warning 9, NWS Jackson, KY

May 26, 2024Knox County, Laurel County, Whitley County, Kentucky

NWS Jackson, KY issued this tornado warning at May 26, 2024, 1:44 PM EDT for Knox County, Laurel County, Whitley County, Kentucky. It was in force for 31 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 1:44 PM EDT (17:44 UTC)
Expired
May 26, 2024, 2:15 PM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Knox County, KY, Laurel County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:46 PM EDTTSTM WND DMGSiler, KYTrained spotter reported possible swath of damage between Legacy Chevrolet and Lynn Camp Middle/High School. Time estimated from radar. Possible tornado.
May 26, 1:47 PM EDTTSTM WND GST 801 W Siler, KYTrees down in multiple locations along Industrial Blvd, just SSE of US Hwy-25 E.
May 26, 1:48 PM EDTTORNADOSiler, KYCorrects previous tstm wnd dmg report from Siler. NWS Damage Survey Team concluded a tornado touched down near the Legacy Chevrolet and continued on towards Lynn Camp Middle/High School. Time determined by surveillance video and radar.
May 26, 1:49 PM EDTTSTM WND DMG1 Nw Siler, KYCorrects previous tstm wnd dmg report from 1 NW Siler. Pictures appear to show damage at Speedy Mart gas station at intersection of KY-3041 and US-25 E. Time estimated from radar.
May 26, 1:49 PM EDTTSTM WND DMG1 Nw Siler, KYExtensive damage to manufactured shed lot. One shed flipped, tree snapped, playset and other sheds significantly damaged. Time estimated from radar.
May 26, 1:49 PM EDTTSTM WND DMG1 Nw Siler, KYPictures appear to show damage at Speedy Mart gas station at intersection of KY-3041 and US-25 E. Time estimated from radar.
May 26, 1:51 PM EDTTSTM WND DMG2 Nnw Garrich, KYMultiple trees were felled along Middlefork Richland Road near US-25 just east of Corbin. Estimated wind speeds of 70 mph.
May 26, 2:00 PM EDTTSTM WND GST 49Yeager, KYCorrects previous non-tstm wnd gst report from Yeager. Mesonet station BMBL Barbourville 3 E.
May 26, 2:00 PM EDTNON-TSTM WND GST 49Yeager, KYMesonet station BMBL Barbourville 3 E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 9:59 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

710 
WFUS53 KJKL 261744
TORJKL
KYC121-125-235-261815-
/O.NEW.KJKL.TO.W.0009.240526T1744Z-240526T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
144 PM EDT Sun May 26 2024

The National Weather Service in JACKSON KY has issued a

* Tornado Warning for...
  Southeastern Laurel County in south central Kentucky...
  Knox County in southeastern Kentucky...
  North central Whitley County in south central Kentucky...

* Until 215 PM EDT.

* At 144 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Barton, or 13 miles north of Williamsburg, moving
  east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Woodbine around 150 PM EDT.
  Rossland around 155 PM EDT.
  Emmanuel around 200 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Barbourville and Green Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3685 8420 3701 8425 3705 8386 3704 8383
      3703 8383 3704 8378 3702 8377 3702 8374
      3699 8371 3684 8370
TIME...MOT...LOC 1744Z 269DEG 31KT 3693 8415 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

GREIF
2 follow-up statements
090 
WWUS53 KJKL 261803
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
203 PM EDT Sun May 26 2024

KYC125-235-261813-
/O.CAN.KJKL.TO.W.0009.000000T0000Z-240526T1815Z/
Laurel KY-Whitley KY-
203 PM EDT Sun May 26 2024

...THE TORNADO WARNING FOR SOUTHEASTERN LAUREL AND NORTH CENTRAL
WHITLEY COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM EDT for southeastern
Kentucky.

&&

LAT...LON 3703 8391 3705 8386 3704 8386 3704 8383
      3703 8383 3704 8379 3702 8377 3702 8374
      3699 8371 3691 8370 3690 8383
TIME...MOT...LOC 1803Z 261DEG 50KT 3698 8379 

$$

KYC121-261815-
/O.CON.KJKL.TO.W.0009.000000T0000Z-240526T1815Z/
Knox KY-
203 PM EDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR NORTH
CENTRAL KNOX COUNTY...

At 203 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Fount, or 9 miles northeast of Barbourville, moving
east at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Salt Gum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3703 8391 3705 8386 3704 8386 3704 8383
      3703 8383 3704 8379 3702 8377 3702 8374
      3699 8371 3691 8370 3690 8383
TIME...MOT...LOC 1803Z 261DEG 50KT 3698 8379 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CMC
032 
WWUS53 KJKL 261810
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
210 PM EDT Sun May 26 2024

KYC121-261820-
/O.EXP.KJKL.TO.W.0009.000000T0000Z-240526T1815Z/
Knox KY-
210 PM EDT Sun May 26 2024

...THE TORNADO WARNING FOR NORTH CENTRAL KNOX COUNTY WILL EXPIRE AT
215 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 PM EDT for southeastern
Kentucky.

&&

LAT...LON 3703 8391 3705 8386 3704 8386 3704 8383
      3703 8383 3704 8379 3702 8377 3702 8374
      3699 8371 3691 8370 3690 8383
TIME...MOT...LOC 1809Z 269DEG 31KT 3698 8375 

$$

CMC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 11:19 AM EDT, 2 hours 25 minutes earlier. Its key messages:

  • There is a potential for severe thunderstorms today and tonight, with damaging winds, large hail, and isolated tornadoes possible.
  • Multiple rounds of heavy to excessive rainfall with these storms may produce flash flooding.
  • Showers and thunderstorms are possible through the middle of the week, mainly during the afternoon.
Area forecast discussion, May 26, 11:19 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1119 AM EDT Sun May 26 2024

.KEY MESSAGES...

- There is a potential for severe thunderstorms today and tonight,
  with damaging winds, large hail, and isolated tornadoes
  possible.

- Multiple rounds of heavy to excessive rainfall with these storms
  may produce flash flooding.

- Showers and thunderstorms are possible through the middle of the
  week, mainly during the afternoon.

&&

.UPDATE...
Issued at 1119 AM EDT SUN MAY 26 2024

MCS continues marching east across KY. Have updated the forecast
for timing in the JKL forecast area for this afternoon based on
extrapolated movement and latest model output. Primary threat is
damaging wind, but QLCS tornadoes remain possible. SPC has issued
Tornado Watch 315 for roughly the western half of the JKL forecast
area.

&&

.SHORT TERM...(Today through Monday)
Issued at 4 AM EDT SUN MAY 26 2024

High resolution guidance continues to signal the potential for
several rounds of showers and storms today and tonight. For early
this afternoon, warm air advection will pick up in the low levels.
Mass convergence ahead of this will cause scattered storms to
develop. There is some uncertainty as far as coverage, so kept
PoPs in the likely category for now. Despite moderate instability,
bulk shear remains rather low, so severe potential remains modest.

There may be a weakening convective system diving southeast
through the region late this afternoon into the evening. This will
likely be accompanied by some gusty winds and will be followed by
a cooler, more stable airmass.

Finally, a third line of convection will likely impact eastern
Kentucky late tonight. Wind fields will be much stronger with this
convection, leading to the potential for strong to severe
thunderstorms. However, while bulk effective shear lifts to 40-50
knots, instability should remain somewhat modest due to the
previous convection during the day. Will need to monitor this
closely with future updates.

The cold front itself will finally make its way through the area
Monday. By then, wind fields will have decreased some... but
there remains enough instability for scattered showers and storms.
Suppose a strong gust or two cannot be ruled out with this
frontal convection, particularly in the southeast during the
afternoon.

.LONG TERM...(Monday night through Saturday)
Issued at 531 AM EDT SUN MAY 26 2024

We are looking at a pattern change for the extended portion of
the forecast. Large slow moving mid/upper level trough/low will
rotate its way through the Great Lakes during the period, keeping
our area under the influence of northwest flow. There are a series
of short wave disturbances that round the base of the mean trough
that may impact our forecast area, providing what could be
described as a glancing blow Tuesday and Wednesday afternoon.
Strong upper level ridging, and surface high pressure will build
into the Ohio Valley by the very end of the forecast window.

Sensible weather features generally quiet weather as compared to
more recent days. The threat of showers and thunderstorms will
come to an end quickly Monday evening. The aforementioned
disturbances will clip our forecast area, bringing a low chance
(15-20% PoPs) of showers and thunderstorms to the area Tuesday and
Wednesday afternoon, generally to our eastern most zones.
Temperatures will average about normal through the period, with
afternoon highs around 80 through the period. The exception with
be Wednesday and Thursday, with daily highs in the low to mid 70s
thanks to a cool Canadian high pressure system. Highs climb back
into the low to mid 80 by the end of the forecast window.
Overnight lows will average around 50 degrees in our coolest
valley locations, and the m id to upper 50s along our ridges.
Other the the potential for thunderstorms, there are no hazards
for the extended portion of the forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 7 AM EDT SUN MAY 26 2024

Main concern during the TAF window is a few periods of thunderstorms,
potentially strong with gusty winds, this afternoon and evening...
then again overnight. High resolution guidance is zeroing in on a
two-hour period as a complex of storms arrives from the west.
After this period of stormy weather, another line may impact our
terminals, with this producing a temporary westerly shift in wind
direction with some gusts. Have decided to leave this short window
out of the TAFs for now due to time and area uncertainty.

A stronger line of storms will likely impact the terminals late
tonight after midnight. This is currently represented in the TAFs
with VCTS. Will focus the time frame down with future updates.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KYZ079-083-084.

&&

UPDATE...HAL
SHORT TERM...HOGUE
LONG TERM...RAY
AVIATION...HOGUE
Hazardous weather outlook, May 26, 8:18 AM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
818 AM EDT Sun May 26 2024

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-271230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Martin-Pike-
818 AM EDT Sun May 26 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are expected at times today and tonight. Some of the
thunderstorms could become strong to severe, with damaging wind
gusts and large hail being the main threats. Isolated tornadoes will
also be possible. There will also be a risk of localized flash
flooding in locations where thunderstorms tend to redevelop and
persist over the same location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday into Monday evening, then again
Tuesday and Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ079-083-084-271230-
Pulaski-Wayne-McCreary-
818 AM EDT Sun May 26 2024

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are expected at times today and tonight. Some of the
thunderstorms could become strong to severe, with damaging wind gusts
and large hail being the main threats. Isolated tornadoes will also
be possible. There will also be a risk of flash flooding in locations
where thunderstorms tend to redevelop and persist over the same
location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible Monday into Monday evening, then again
Tuesday and Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HOGUE/RAY

In the hours before

Special weather statement, May 26, 12:20 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1220 PM EDT Sun May 26 2024

KYZ068-079-080-261700-
Rockcastle KY-Laurel KY-Pulaski KY-
1220 PM EDT Sun May 26 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LAUREL...PULASKI AND
ROCKCASTLE COUNTIES THROUGH 100 PM EDT...

At 1219 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Liberty to 7 miles north of
Parnell. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Somerset, Mount Vernon, Boone, Science Hill, Burnside, Cains Store,
Sand Springs, Sloans Valley, Gum Sulphur, Bandy, Bronston, Woodstock,
Roundstone, Spiro, Wabp, Mount Victory, Hansford, Dabney, Renfro
Valley, and Willailla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 PM EDT for south central
Kentucky.

&&

LAT...LON 3711 8490 3736 8456 3733 8451 3748 8445
      3747 8438 3754 8435 3753 8430 3694 8423
      3696 8426 3694 8436 3696 8437 3687 8458
      3689 8459 3688 8460 3689 8462 3698 8468
      3696 8477 3701 8486 3705 8491
TIME...MOT...LOC 1619Z 270DEG 33KT 3751 8498 3697 8493

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:12 AM EDTFlood WatchJKLMcCreary, Pulaski, Wayne19 hr
May 26, 12:17 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne43 min
May 26, 12:20 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle40 min
May 26, 12:50 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle55 min
May 26, 12:54 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Laurel, McCreary, Pulaski, Whitley51 min
May 26, 1:15 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLEstill, Lee, Magoffin, Menifee, Montgomery, Morgan and 3 more60 min
May 26, 1:17 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLBath, Fleming, Montgomery, Rowan58 min
May 26, 1:39 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Laurel, Leslie, Owsley and 2 more51 min
May 26, 1:42 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley48 min
May 26, 1:51 PM EDTTornado WarningJKLBell, Whitley24 min
May 26, 2:05 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more55 min
May 26, 2:08 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLElliott, Johnson, Magoffin, Morgan, Rowan, Wolfe52 min
May 26, 2:13 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLBreathitt, Clay, Floyd, Johnson, Knott, Lee and 6 more62 min
May 26, 2:15 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
May 26, 2:15 PM EDTTornado WarningJKLBell, Harlan30 min
May 26, 2:34 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLHarlan, Knott, Leslie, Letcher, Perry41 min
May 26, 2:39 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLHarlan, Letcher41 min
May 26, 2:45 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLBreathitt, Floyd, Knott, Magoffin, Perry45 min
May 26, 2:54 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Morgan, Pike66 min
May 26, 2:58 PM EDTSpecial Weather StatementJKLEstill, Jackson, Laurel, McCreary, Pulaski, Rockcastle and 1 more47 min
May 26, 3:15 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike45 min
May 26, 3:42 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike33 min
May 26, 3:44 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike31 min
May 26, 3:45 PM EDTSpecial Weather StatementJKLClay, Jackson, Knox, Laurel, McCreary, Owsley and 1 more45 min
May 26, 4:00 PM EDTSevere Thunderstorm WarningJKLMartin, Pike15 min
May 26, 4:23 PM EDTSpecial Weather StatementJKLBell, Harlan, Leslie, Letcher52 min

Nearby

Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.